You are viewing an older, archived article. There may be more up to date articles on this subject, try a new search

Polypharmacy

Background, Goal and Objectives Polypharmacy PDF
Polypharmacy - weighing up the benefits and harms
Elderly people are at increased risk of drug related problems
Drugs associated with increased risk of adverse drug reactions in elderly people
Common drug interactions in elderly people
Recognising adverse drug reactions
Risk factors for drug related problems in elderly people
A really good recipe for DRP
Drug related harm; terms and definitions
Hospital admissions for adverse drug reactions
Commonly reported adverse drug reactions
References, Bibliography

Commonly reported adverse drug reactions

The Centre for Adverse Reactions Monitoring (CARM) has identified some commonly reported adverse drug reactions in the last 10 years occurring in patients aged 65 years and older and often resulting from interacting medicines.

Hyponatraemia is an adverse reaction that can be serious and is reported most often in the elderly with fluoxetine, paroxetine and bendrofluazide individually or in combination. In a series of 11 patients aged 65 years and older with hyponatraemia attributed to bendrofluazide, four were taking other medicines also likely to cause hyponatraemia, these were frusemide, fluoxetine and paroxetine, and in one case both frusemide and fluoxetine. Presenting symptoms were sometimes vague and included lethargy, confusion and nausea. One younger patient developed convulsions. Six of the eleven patients required hospital admission and in one case the condition was life-threatening. One patient was also taking quinine and developed atrial fibrillation, probably an adverse effect of quinine made more likely because of the electrolyte disturbance. The patient taking bendrofluazide, frusemide and fluoxetine also took enalapril and rofecoxib and, as well as hyponatraemia, developed acute renal failure due to the combination of diuretics, ACE inhibitor and a non steroidal anti-inflammatory agent (bpacnz, ACE Inhibitors).

Interactions with simvastatin are also commonly reported. Myalgia occurs frequently with simvastatin but high doses or co-prescription of fibrates or medicines that inhibit simvastatin metabolism can lead to myopathy, including on rare occasions, rhabdomyolysis which is often fatal. Reports have been received of such reactions when other potent inhibitors of hepatic CYP3A4 isoenzymes have been prescribed such as azole antifungals, erythromycin and ciclosporin. Of note is that diltiazem, a weak inhibitor of CYP3A4, appears to have precipitated rhabdomyolysis when given with high doses (80 mg daily) of simvastatin or at lower doses where there were a number of co-morbidities. These interactions also affect atorvastatin (Savage, 2006).

Interactions with warfarin continue to be commonly reported. There are a number of recent reports of roxithromycin increasing the effect of warfarin. This is likely to be to a lesser degree than with erythromycin but the product information for roxithromycin indicates that the effect may be clinically significant in patients receiving polytherapy or in the elderly (Medsafe, 2006). The interaction between miconazole and warfarin is well-recognised but reports to CARM, some serious, indicate that it is not always recognised that miconazole oral gel will also interact.

Reports to CARM of hypotension in the elderly demonstrate in particular that the addition of psychoactive medicines that lower blood pressure to an antihypertensive regime may mean that some antihypertensive medicines need to be discontinued or the dose lowered if the psychoactive medication is considered necessary. A combination of trifluoperazine, atenolol and amlodipine in one patient led to ataxia, hypotension and syncope. A patient with bradycardia and heart block probably due to the combination of diltiazem and metoprolol, was also taking donepezil and this may have contributed to the dizziness and hypotension the patient also experienced. A patient taking nortriptyline, timolol, nifedipine, captopril and hydrochlorothiazide developed hypotension and syncope and recovered when nortriptyline and nifedipine were withdrawn.

Where the prescription of potentially interacting medicines is unavoidable, careful follow up for indicators that an unwanted outcome is developing is essential.

CARM
Centre for Adverse Reactions Monitoring
 

Page  1 | 2 | 3 | 4 | 5 | 6 | 7 | 8 | 9 | 10 | 11 | 12 Page 11